Discussions By Condition: Medical Stories

Foot Problems Following Lumbar Surgery

Posted In: Medical Stories 3 Replies
  • Posted By: Anonymous
  • August 25, 2008
  • 03:31 PM

Hi, I had spine surgery in December for a herniated disc. Had a Discectomy and Laminectomy on L-4 and L-5. Severe sciatica followed but eventually it eased off and didn't return. My left foot is the problem now. For months the sensations went from burning to freezing and back again. When burning, it felt as if my foot was being dipped into hot lava. I tried the drug Neurontin and it worked somewhat, but I discontinued its use because it caused new pain. The burning and freezing eventually stopped and what I have now is numbness. No feeling in most of my big toe and pad and the overall sensation is that it feels like I'm walking on bubble wrap. It is sort of like when your foot goes to sleep but you can't fully wake it up. It’s also present in my right foot but is just a fraction of the left foot discomfort.

I dropped the surgeon who performed the operation because he was cold and uncaring when I described my symptoms and said that he could not help me. The Neurontin was given to me by my rheumatologist (I have had Rheumatoid Arthritis for 10 years). I recently consulted with a neurologist who ordered a new MRI, which I had, and promised that he would order a nerve conduction test in the near future. It has been five weeks since the MRI and he has not called to discuss it. If a doctor knows that you’re in misery or scared, why oh why do they drag their feet? My husband thinks that I should call and rant but frankly I'm just tired and fed up with the medical care that I've received to date. Rather than press for decent care, I think that I'll just move on. Does anyone have an opinion as to whether I should consult with another neurologist or a new spine surgeon? The discomfort in my feet is very intense but I can live with it. But I wonder what's happening and whether I have new disc problems. I have to consult a new physician soon. Any advice would be appreciated. Thanks...

Reply Flag this Discussion

3 Replies:

  • You might check to find out if you are diabetic. :( Both of my feet are numb. It starts out slow and slowly gets worse. Your feet feel like they are sleeping don't they. :confused:Go to a family doctor and ask if they can do a A1C test. That is a blood test to see if your are diabetic and it measures your average blood sugar for the past 3 months. It should be below 7, 6 is better. If it is higher you may be diabetic. I have no family history of this complication but I now am on pills and injection (Byetta) non-insulin to control this. I was diagnosed about 4 years ago, but my feet have been numb for over 15 years. :mad: I would always go to the doctor and say fix my feet, their numb. Diagnosed with back problems, hi blood pressure, hi chrolestrial, vascular blockage in legs, other things, finally diabetic was confirmed.:( Now they tell me, since it took so long to find out the problem you will probaly have it for the rest of your life, the numb feet.....Gary
    gpguyway 2 Replies
    • September 6, 2008
    • 02:03 AM
    • 0
    Flag this Response
  • Please read up on Arachnoiditis. This may be the reason you surgeon was so cold & said he could not help you. He may have caused this during surgery & he truely cannot help you. He should have checked it out though & at least given diagnosis. He may have nicked or torn the dura during surgery & is afraid of a lawsuit. A good site is cofwa.org. Much valuable info there & papers from Drs--one of which has this herself(as do I). Best wishes.
    Anonymous 42,789 Replies
    • September 14, 2008
    • 09:01 AM
    • 0
    Flag this Response
  • Thanks for the info, it was very informative and it is nice to learn something that may be causing my problem.
    gpguyway 2 Replies
    • September 15, 2008
    • 02:54 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?